Hail, Sebastian
- When
- April 3, 2:10 PM CST
- Where
- Sebastian County, Rye Hill
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.270, -94.370
Strong to severe thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 3rd, to the north of a stationary front over northeast Texas and southern Arkansas. The strongest storms produced large hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 3rd, to the north of a stationary front over northeast Texas and southern Arkansas. The strongest storms produced large hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 3, 12:49 PM CST, 1 hour 21 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Tulsa OK
149 PM CDT Thu Apr 3 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 132 PM CDT Thu Apr 3 2025
- Severe storm chances return Friday morning, especially across
SE OK and W-Central AR.
- Rain chances continue through the weekend with heavy rain and
flood potential increasing, especially across SE OK and
W-Central AR.
- Much cooler weather arrives this weekend, with rain possibly
changing to snow Sunday morning north of I-40. A freeze is
expected in some locations Sunday or Monday morning.
&&
.SHORT TERM...
(The rest of this afternoon )
Issued at 132 PM CDT Thu Apr 3 2025
Mild and showery weather will continue for the next few hours before
diminishing this evening. Scattered thunderstorms remain possible
for portions of southeast OK into northwest AR through the
afternoon. As the lower levels are quite stable and these storms
are elevated, the main threat would be marginally severe hail. Temperatures
will remain in the mid 50s for the remainder of the afternoon,
eventually falling to the upper 40s to low 50s tonight for most
locations.
The next round of rainfall will arrive overnight tonight into Friday
morning. Ahead of this rainfall, the low level boundary which is
currently south of the Red River will surge back into the area. This
will allow for deeper moisture and better instability to spread
north, though mainly across southeast OK and west-central AR.
Meanwhile, a strong low level jet will increase shear and helicity.
These factors will promote yet another severe weather threat Friday
early morning. The most likely threats will be large hail and
damaging wind, but an isolated tornado is certainly possible where
storms can become surface based, with the higher risk to the
south and east. Showers and non- severe thunderstorms will spread
through the remainder of the area by dawn. Areas of heavy rainfall
may develop, with a Flood Watch for portions of the area active
during this period.
&&
.LONG TERM...
(Tonight through Thursday)
Issued at 132 PM CDT Thu Apr 3 2025
Widespread shower activity will be ongoing during the day Friday
with scattered thunderstorms at times. Storm activity will be most
widespread south of the boundary discussed in the short term, so
portions of southeast OK and west-central AR will see the greatest
coverage and heavier precipitation. By Friday afternoon and
evening storm coverage and intensity is expected to ramp up as
frontogenesis intensifies along the boundary. Additionally, better
forcing will arrive from the west as the main upper level trough
becomes negatively tilted. Severe storm potential will increase
for a few hours during the evening, as well as the flood
potential.
Heavy rainfall will be more or less continuous for areas under the
Flood Watch Friday afternoon through Saturday. This will occur with
excellent diffluence aloft leading to deep ascent. Meanwhile, near
record max precipitable water and integrated vapor transport (above
the 99th percentile relative to climatology) along with solid
instability will result in efficient precipitation processes. EPS
EFI values for precipitation for this period reach 0.9 for
portions of the area, which implies a very unusual event. Heavy
rain continues into Saturday, with moderate precipitation
spreading back north across the rest of the forecast area.
Additional rainfall of 1-3" for northeast OK, and 3-6" elsewhere
is still expected. A few localized areas may see up to 8" of
rainfall. Obviously this will result in both a river and flash
flood potential. Several rivers are expected to reach minor to
moderate flood stage. Those who are impacted by river flooding
should be paying careful attention to the forecast. By Saturday,
cooler air will be filtering in, with only a very marginal risk of
severe weather. Gusty northerly winds will reach speeds of 30-40
mph, so a Wind Advisory may eventually be needed.
Finally, the upper level low will will eject across the area
Saturday night into Sunday with a stout trowal developing within the
"wraparound" portion of the storm, This final band of heavy
precipitation will mostly track north of I-40, though some
uncertainty exists with respect to the exact placement and
intensity. Forecast soundings actually indicate a borderline snow
setup with melting snow diabatically cooling the column from near
700 hPa to the surface to near freezing. In theory, this could
result in a few hours of mixed or even all snow in a few locations.
In particular, high elevation locations would be more favorable to
pick up brief snow. Given the time of year and recent weather,
the surface is quite warm. This would make actual accumulation
very difficult, but its not out of the question a few spots could
see a brief dusting of snow to maybe a slushy inch on grassy or
elevated surfaces Sunday morning. Travel impacts are very unlikely.
With the cool airmass in place, a frost or freeze may occur for
many areas north of I-40 Sunday or especially Monday morning.
Temperatures will slowly moderate into the middle of next week with
no additional rainfall expected. High temperatures may reach the
upper 70s to near 80F by Thursday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Thu Apr 3 2025
The initial round of showers and storms will likely exit the region
over the next few hours. However, flying conditions will likely worsen
as we move into the nighttime hours with ceilings lowering. The round of
showers and storms is expected to impact area sites late tonight into
Friday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 51 59 46 52 / 60 90 80 100
FSM 55 70 55 59 / 70 100 100 100
MLC 53 65 49 56 / 80 100 90 100
BVO 48 58 43 52 / 60 90 70 90
FYV 51 66 48 54 / 60 100 90 100
BYV 50 64 48 52 / 40 100 100 100
MKO 52 61 47 54 / 60 90 90 100
MIO 50 58 45 51 / 40 90 80 100
F10 51 59 47 53 / 70 90 90 100
HHW 57 69 53 60 / 80 90 100 100
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 1 AM CDT Friday through Sunday morning for
OKZ049-053-063-068>076.
AR...Flood Watch from 1 AM CDT Friday through Sunday morning for
ARZ001-002-010-011-019-020-029.
&&
SHORT TERM...06
LONG TERM....06
AVIATION...10Hazardous Weather Outlook National Weather Service Tulsa OK 115 PM CDT Thu Apr 3 2025 ARZ001-002-010-011-019-020-029-OKZ049-053>076-041030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 115 PM CDT Thu Apr 3 2025 ...HEAVY RAINFALL AND FLOODING THREAT INTENSIFIES THROUGH SATURDAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Southeast Oklahoma and west-central Arkansas. ONSET...Mainly late tonight. HEAVY RAIN. RISK...Limited. AREA...Southeast Oklahoma and west-central Arkansas. ONSET...Ongoing. DISCUSSION... Scattered showers and storms are expected to exit the area later this afternoon. A storm or two could become strong to severe with hail and gusty winds the concern. Another round of showers/storms moves into the region later tonight with the potential for more strong to severe storms. Large hail, damaging winds and brief tornado will all be possible. Heavy rain will also be of concern as we move into Friday. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. SATURDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. SUNDAY...High Wind Potential. MONDAY THROUGH WEDNESDAY...No Hazards. EXTENDED DISCUSSION... The weather pattern remains favorable for multiple rounds of heavy rain and thunderstorms through Saturday especially from southeast Oklahoma through northwest Arkansas. Expect both flash flooding and main stem river flooding concerns to increase both Friday and Saturday. Severe weather potential will also exist Thursday and Friday, focused across areas south and east of Interstate 44. Large hail and damaging winds will be the main concerns, although a limited threat for tornadoes may also exist. Rain chances will gradually end during the daytime Sunday, with breezy northerly winds persisting through the afternoon. EMERGENCY MANAGEMENT PLANNING STATEMENT... Severe weather and flooding impacts are likely to impact parts of eastern Oklahoma and northwest Arkansas now through the weekend. Multiple periods of response may be required. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
948 AM CDT Thu Apr 3 2025
OKZ071-073>075-031530-
Haskell OK-Pittsburg OK-Latimer OK-McIntosh OK-
948 AM CDT Thu Apr 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HASKELL...CENTRAL
MCINTOSH...LATIMER AND PITTSBURG COUNTIES THROUGH 1030 AM CDT...
At 948 AM CDT, Doppler radar indicated a strong thunderstorm over
Krebs, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Arpelar... Gowen...
Higgins... Mcalester...
Canadian... Raiford...
Panola... Haywood...
Vivian... Kinta...
Hartshorne... Haileyville...
Featherston... Lake Eufaula State Park...
Krebs... Alderson...
Lequire... Red Oak...
Damon... Indianola...
This includes Interstate 40 in Oklahoma between mile markers 257 and
264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3503 9605 3552 9559 3532 9534 3529 9534
3530 9532 3498 9493 3460 9577
TIME...MOT...LOC 1448Z 230DEG 49KT 3491 9571
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
126 PM CDT Thu Apr 3 2025
ARZ020-029-031915-
Sebastian AR-Franklin AR-
126 PM CDT Thu Apr 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FRANKLIN AND CENTRAL
SEBASTIAN COUNTIES THROUGH 215 PM CDT...
At 125 PM CDT, Doppler radar indicated a strong thunderstorm over
Burnville, moving northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Charleston... Crossroads...
Central City... Dayton...
Milltown... Branch...
Vesta... Cecil...
Ursula... Lavaca...
Altus... Denning...
Etna... Greenwood...
Alix... Bloomer...
Washburn... Meg...
Barling... Peter Pender...
This includes Interstate 40 in Arkansas between mile markers 31 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
3532 9392 3523 9392 3523 9402 3516 9403
3514 9407 3514 9414 3511 9414 3508 9421
3530 9436 3535 9425 3536 9421 3539 9419
3538 9417 3538 9414 3541 9414 3563 9370
TIME...MOT...LOC 1825Z 238DEG 51KT 3520 9419
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
245 PM CDT Thu Apr 3 2025
ARZ019-020-029-032030-
Sebastian AR-Franklin AR-Crawford AR-
245 PM CDT Thu Apr 3 2025
...A STRONG THUNDERSTORM WILL IMPACT FRANKLIN...SOUTHEASTERN CRAWFORD
AND SEBASTIAN COUNTIES THROUGH 330 PM CDT...
At 244 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
south of Excelsior, moving northeast at 70 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Jethro... Charleston...
Arkola... Huntington...
Crossroads... Central City...
Witcherville... Dayton...
Milltown... Branch...
Excelsior... Vesta...
Cecil... Lonelm...
Ursula... Lavaca...
Altus... Mulberry...
Denning... Etna...
This includes Interstate 40 in Arkansas between mile markers 19 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3542 9371 3538 9377 3542 9380 3535 9381
3531 9387 3532 9392 3528 9392 3523 9400
3523 9402 3521 9403 3502 9432 3512 9444
3519 9444 3566 9397 3550 9370
TIME...MOT...LOC 1944Z 223DEG 62KT 3515 9433
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
306 PM CDT Thu Apr 3 2025
ARZ011-019-020-029-032030-
Sebastian AR-Madison AR-Franklin AR-Crawford AR-
306 PM CDT Thu Apr 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MADISON...NORTHERN
FRANKLIN...EASTERN CRAWFORD AND NORTHEASTERN SEBASTIAN COUNTIES
THROUGH 330 PM CDT...
At 305 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
south of Mulberry, moving northeast at 75 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Dutton... Jethro...
Mulberry... Cass...
Dyer... Barnes...
Pettigrew... St. Paul...
Redding... Watalula...
Brashears... Piney...
Toney... Combs...
Turners Bend... Fern...
Vesta... Cecil...
Lonelm... Taft...
This includes Interstate 40 in Arkansas between mile markers 15 and
35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3576 9353 3577 9370 3563 9370 3534 9405
3545 9423 3594 9378 3577 9352
TIME...MOT...LOC 2005Z 215DEG 63KT 3546 9407
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Western Arkansas radar (KSRX), 2 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250004, 1250005.